Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 62, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 24, 2024, 4:14 PM EDT for Aiken County, South Carolina; Richmond County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2024, 4:14 PM EDT (20:14 UTC)
- Expired
- May 24, 2024, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Richmond County, GA, Aiken County, SC
The radar
The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 24, 2:45 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Columbia SC 245 PM EDT Fri May 24 2024 .SYNOPSIS... A frontal boundary will approach the region Friday and is expected to stall near the area resulting in chances of showers and thunderstorms through the weekend. Another more organized system is expected to be crossing the eastern US Monday and Tuesday with additional chances for thunderstorms. Drier weather is expected to return Wednesday. && .NEAR TERM /THROUGH TONIGHT/... A very low amplitude 500 mb shortwave continues to approach the area this afternoon with some scattered thunderstorms developing across central GA as of 18z. The primary axis of highest instability still remains to the west of forecast area, with generally between 1500- 2000 j/kg across the CSRA, falling to around 1000 j/kg in the Midlands. HREF members generally were too slow with convective initiation and are a bit too cool on temps and dew points, so slightly higher instability across the area has been realized this afternoon. While the HRRR and company were too slow with initiation, their depiction of thunderstorm propagation and further development seems very reasonable, spreading east into the CSRA between 20z and 00z. Convective coverage will likely increase across the entire area throughout the evening but the severe threat still will remain isolated in nature, so no surprise SPC continued the Marginal risk across the area; shear remains very weak despite the shortwave aloft and instability is borderline, with only minimal mid-level dry air. HREF members generally continue shower and elevated thunderstorm activity overnight thanks to moisture convergence with PWAT's over 1.6" and modest instability between 500-1000 j/kg MU CAPE. So PoPs remain elevated overnight but the severe threat will be limited. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Saturday and Saturday Night: An upper shortwave trough over the region early in the day is expected to slide eastward and deepen as it moves over the coast. Behind it, northwest flow aloft is forecast to bring in slightly drier air; however, PWATs are anticipated to remain above 1.5" through much of the afternoon and evening as latest guidance indicates the drier air arrives a bit slower than previous model runs. Upper ridging is also forecast to begin building over the region, in general, but shortwave energy moving through the main pattern should be enough to kick off a round of isolated to scattered thunderstorms. There remains some question on how much coverage we'll see because of a general lack of triggering mechanism in the area. The potential for severe weather remains on the lower side, but strong winds would be the main threat with any stronger cells. Sunday and Sunday Night: The upper level ridging continues to strengthen over the region as southerly low-level flow becomes more established. As a result, moisture begins to increase again through the day and temperatures rise to the lower to mid 90s, causing heat indices to approach, or even exceed, 100F in the afternoon. Isolated to widely scattered showers and storms are again possible, though it may be difficult to get much coverage given the ridge overhead and another lack of triggering mechanism. The higher chance of activity remains over the northern portions of the forecast areas. If storms are able to form, there remains potential for them to become strong to severe with winds being the primary threat with the stronger storms. However, the potential for any storms to form has been on a downward trend. && .LONG TERM /MONDAY THROUGH FRIDAY/... An upper trough over the central CONUS is forecast to begin moving towards the region on Monday. An associated frontal boundary is forecast to move through the area, sparking another round of showers and thunderstorms across the forecast area. With cooling heights aloft and a more pronounced triggering mechanism, the potential for severe weather returns for Monday. As it looks now, Monday looks to be the highest chance for severe weather. The trough continues to pass over Tuesday, bringing another round of showers and storms, but the severe threat looks low at this point. Drier air is then expected to move into the region for most of the rest of the period. Rain is thus not anticipated through the forecast period, but there is uncertainty between model guidance. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR conditions generally expected during this forecast period, outside of any shower-storm activity. Convection is developing across central GA currently, slowing moving towards the Augusta terminals. Expecting possible thunderstorm activity to move into those terminals between ~19-21z, so a tempo group for TSRA has been included for those sites. Scattered thunderstorm activity is expected to linger into the evening for AGS and DNL, along with OGB. Confidence is still too low for a TAF mention at CAE and CUB due to the timing and coverage. Shower and storms are also possible for all sites through roughly 08z, but again confidence is too low for explicit TAF mentions but ran with VCSH overnight. Some scattered areas of fog and stratus are possible overnight outside and behind any showers. EXTENDED AVIATION OUTLOOK...Restrictions possible at times through early next week in afternoon and evening showers and thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
Hazardous weather outlook, May 24, 5:05 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 505 AM EDT Fri May 24 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-250915- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 505 AM EDT Fri May 24 2024 This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms developing today with isolated damaging wind gusts possible in the strongest storms that develop. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 24, 2:27 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
227 PM EDT Fri May 24 2024
GAZ065-077-241900-
Burke GA-Richmond GA-
227 PM EDT Fri May 24 2024
...A strong thunderstorm will impact portions of northwestern Burke
and south central Richmond Counties through 300 PM EDT...
At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gough, or 15 miles northwest of Waynesboro, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Hephzibah, McBean, Gough, Blythe, Keysville, and Ellwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3308 8229 3315 8227 3322 8223 3326 8225
3327 8228 3335 8197 3306 8194
TIME...MOT...LOC 1826Z 265DEG 19KT 3318 8225
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CJRSpecial weather statement, May 24, 3:20 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
320 PM EDT Fri May 24 2024
GAZ077-241945-
Burke GA-
320 PM EDT Fri May 24 2024
...A strong thunderstorm will impact portions of southwestern Burke
County through 345 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Midville, or 13 miles southeast of Louisville, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midville and Magruder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3282 8226 3283 8231 3284 8231 3288 8229
3295 8227 3303 8214 3292 8207 3292 8208
3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1920Z 242DEG 12KT 3283 8228
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CJRSpecial weather statement, May 24, 4:05 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
405 PM EDT Fri May 24 2024
GAZ063>065-SCZ030-242045-
Richmond GA-McDuffie GA-Columbia GA-Aiken SC-
405 PM EDT Fri May 24 2024
...Strong thunderstorms will impact portions of McDuffie, Columbia,
Richmond and southwestern Aiken Counties through 445 PM EDT...
At 404 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wrightsboro to near Jackson. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Martinez, Fort
Eisenhower, Augusta, Clearwater, Belvedere, Hephzibah, Harlem, New
Ellenton, Jackson, Appling, Glendale, South Augusta, Midtown,
Riverwood, and Summerville.
This includes the following highways...
Interstate 20 in Georgia between mile markers 167 and 201.
Interstate 20 in South Carolina between mile markers 0 and 2.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3366 8251 3364 8246 3365 8244 3356 8204
3353 8202 3355 8199 3347 8167 3324 8184
3326 8192 3323 8199 3327 8213 3330 8217
3329 8220 3339 8255 3360 8265
TIME...MOT...LOC 2004Z 270DEG 29KT 3355 8265 3334 8185
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:19 PM EDT | Special Weather Statement | CAE | Aiken | 56 min |
| May 24, 6:14 PM EDT | Special Weather Statement | CAE | McCormick | 31 min |
| May 24, 6:35 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 55 min |
| May 24, 6:38 PM EDT | Special Weather Statement | CAE | Calhoun | 37 min |
| May 24, 6:56 PM EDT | Special Weather Statement | CAE | Richland | 34 min |
| May 24, 7:23 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 52 min |
| May 24, 7:43 PM EDT | Special Weather Statement | CAE | Sumter | 32 min |
| May 24, 2:27 PM EDT | Special Weather Statement | CAE | Richmond | 33 min |
| May 24, 3:20 PM EDT | Special Weather Statement | CAE | Burke | 25 min |
| May 24, 4:05 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie, Richmond | 40 min |
| May 24, 6:18 PM EDT | Special Weather Statement | CAE | McDuffie | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.